Hail, Hansford
- When
- April 21, 4:03 PM CST
- Where
- Hansford County, 4.71 mi SSW of Gruver
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.210, -101.440
There was a public report of penny size hail just south of Gruver, TX.
Scattered thunderstorms developed during the late afternoon and early evening across the northern half of the Texas Panhandle. Thunderstorms developed within a moderately unstable and highly sheared environment as a warm front moved through the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Scattered thunderstorms developed during the late afternoon and early evening across the northern half of the Texas Panhandle. Thunderstorms developed within a moderately unstable and highly sheared environment as a warm front moved through the area. Hail up to the size of golf balls was reported. A few funnel clouds were observed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 21, 12:34 PM CST, 3 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 134 PM CDT Tue Apr 21 2020 && .MESOSCALE UPDATE... ...Severe weather expected this afternoon to early Wednesday morning... * Synoptic Overview: An upper level low just east of Las Vegas, NV is progressing east towards the region. Short wave disturbances ahead of this low have been moving across the New Mexico and Colorado, which has helped initiate and sustain convective activity in southeast Colorado and northeast New Mexico (vicinity Raton Mesa). An H3 jet of around 100 kts, with the jet exit region pointing towards our northwestern zones, will serve as a focal point of upper level lift for this afternoon and early evening. Subsidence behind a departing shortwave from this morning's activity has helped mix drier dew points to the surface in the eastern Panhandles, though that should be short-lived before recovering. * Mesoscale: A weak warm front is draped across the Canadian River Valley this afternoon, which is separating temperatures in the 50s to lower 60s and dew points in the upper 40s to lower 50s from a warm and more moist airmass down south. This boundary will serve as an area of concern, especially for any storms that develop north of it and crosses over. Another feature of note is the development of a lee side cyclone in eastern New Mexico which will push off towards the east-east northeast as we continue into the evening and overnight hours. Finally, an EML is evident on the latest mid and lower level water vapor imagery which is helping cap the atmosphere throughout most of the region and will need aid from lift in order to break through. The combination of these features shows that convective activity will favor zones near and to the north of the I-40 corridor, though the entirety of the combined Panhandles is likely in play for thunderstorm activity. Model skew-T output suggests that approximately 50 to 70 kts of effective bulk shear will be available for any storm capable of sustaining an updraft, with approximately 500 to 1000 J/kg of mainly elevated CAPE (a little higher if storms become surface based) available for storms out west and around 1000 to 2000 J/kg of CAPE for storms out east. LCL heights are around 750 to 1000 meters due to the fairly low dew point depressions (around 10 to 20 degrees F) across western and southwestern portions of the region. * Threats: All hazards are in play today, though the order of likelihood would be hail, winds and then tornadoes. Hail sizes could range from quarters to golf ball size in the western and northwestern zones, increasing in size to around hen egg to tennis ball size in the eastern zones this afternoon and evening in the presence of higher CAPE values in the -10 to -30C hail growth zone. The wind and tornado threat are conditional on storms becoming surface based, with the former possible for storms that occur in the warm sector and the latter with any storms that can cross/anchor along the frontal boundary. This threat transitions to large hail late tonight into early Wednesday morning, as all storms are likely to be in a linear (and potentially elevated) mode being in the cold sector with sizes up to 2 inches possible. * Timing & Location: The entire region will be under the gun for two separate rounds of storms. The first round is already trying to form in eastern New Mexico, and will progress towards the east and northeast during the afternoon and evening hours. Though the most favored areas over which these storms progress is in the north, it would not be surprising to see a few trailing storms in the southern zones should the cap be broken. The initial round of supercells should exit by around sunset tonight, before another round forms shortly after midnight in Oklahoma Panhandle and northern Texas Panhandles, progressing towards the east to east-northeast in the wake of the passing upper level disturbance. * Summary: Thunderstorms, with a few supercells, are expected this afternoon and evening. Another round of thunderstorms, some of which could be severe, is also possible early Wednesday morning. The first round of activity could bring all hazards, with order of likelihood being hail, wind and then a tornado. Overnight activity would potentially support large hail, with a greatly reduced chance for any damaging wind gusts or tornadoes. The best chance for such storms favors regions along and to the north of the I-40 corridor for both waves of activity. Bieda && .DISCUSSION...Wednesday through Monday Night... Lingering shower and thunderstorm activity is possible in the eastern portions of the combined Panhandles through Wednesday afternoon, with northerly flow behind an exiting low pressure system. This will aid in keeping day time highs about 10 degrees cooler than those observed today due to a milder airmass being in place. After this low exits, the flow turns northwesterly with a shortwave ridge passing over the region Thursday afternoon and evening. Drier conditions along with rising heights will help increase day time highs into the upper 70s and lower 80s with mostly clear skies. Another shortwave trof should arrive late Thursday into Friday, helping to kick off another round of showers and thunderstorms favoring the northern Panhandles. In addition, daytime highs should be back down into the upper 60s and lower 70s on Friday. A longwave ridge should move into the area on Saturday and bring a warming trend into early next week. Highs should gradually increase from the upper 60s/lower 70s on Saturday to the mid to upper 80s on Monday. Bieda && .AVIATION...Previous Discussion...18Z TAFs...Showers and thunderstorms, some of which could be severe, is expected at all terminals during the next 24 hours. Two waves of this activity is expected, the first expected between 21/20Z thru 22/03Z and another round AFT 22/05Z. The first round will bring the potential for damaging wind gusts, hail and even a tornado, while the second round is firmly focused on the hail potential. Ceilings will be around 2000 ft AGL or higher, so MVFR restrictions are quite likely. Winds today will primarily be out of the south to southeast around 10 to 20 kts, before switching out of the north behind a frontal boundary AFT 22/13Z around 20 to 25 kts. Shower and thunderstorm activity will continue after frontal passage favoring KDHT/KGUY. Bieda && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 73 50 68 45 79 / 30 50 30 0 0 Beaver OK 74 49 67 44 80 / 60 90 60 0 5 Boise City OK 66 45 67 41 77 / 80 80 30 0 5 Borger TX 76 52 70 46 82 / 50 60 40 0 0 Boys Ranch TX 76 49 71 43 82 / 40 50 30 0 0 Canyon TX 77 49 71 43 81 / 30 30 20 0 0 Clarendon TX 75 54 71 48 82 / 20 50 30 0 0 Dalhart TX 70 45 69 41 79 / 60 60 30 0 0 Guymon OK 71 48 67 43 79 / 70 80 50 0 5 Hereford TX 77 47 71 43 82 / 20 20 20 0 0 Lipscomb TX 76 52 66 46 81 / 50 80 60 0 0 Pampa TX 74 52 67 46 79 / 40 70 50 0 0 Shamrock TX 77 55 71 49 82 / 30 70 40 0 0 Wellington TX 77 56 74 49 83 / 20 60 30 0 0 && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 98
Hazardous Weather Outlook...UPDATED National Weather Service Amarillo TX 314 PM CDT Tue Apr 21 2020 OKZ001>003-TXZ001>020-317-220815- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 314 PM CDT Tue Apr 21 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Isolated to scattered thunderstorms are expected this afternoon and tonight across the combined Panhandles, favoring the northern and eastern parts of the region. The strongest storms could become severe with large hail and strong winds being the main threats. The chance for tornadoes can't be ruled out this afternoon and evening. Large hail becomes the main threat overnight. A Severe Thunderstorm Watch is in effect until 10 PM CDT this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Additional thunderstorms will be possible going into Wednesday, and then again Thursday night through Friday across most of the Oklahoma and Texas Panhandles. Severe storms can't be ruled out early Wednesday morning in the eastern Panhandles, but otherwise severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is needed for this afternoon through tonight. Schneider
Special Weather Statement National Weather Service Amarillo TX 306 PM CDT Tue Apr 21 2020 OKZ001-002-TXZ002-212045- Cimarron OK-Texas OK-Sherman TX- 306 PM CDT Tue Apr 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS...SOUTHEASTERN CIMARRON AND NORTHERN SHERMAN COUNTIES UNTIL 345 PM CDT... At 306 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles east of Stratford, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Stratford, Goodwell, Griggs and Texhoma. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for the Panhandle of Oklahoma...and the Panhandle of Texas. LAT...LON 3620 10189 3625 10216 3673 10215 3665 10153 TIME...MOT...LOC 2006Z 203DEG 19KT 3632 10196 Guerrero
Special Weather Statement
National Weather Service Amarillo TX
316 PM CDT Tue Apr 21 2020
OKZ001-TXZ001-212100-
Cimarron OK-Dallam TX-
316 PM CDT Tue Apr 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON AND
NORTHWESTERN DALLAM COUNTIES UNTIL 400 PM CDT...
At 316 PM CDT, Doppler radar was tracking a strong thunderstorm over
Clayton, moving east at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Texline and Felt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
LAT...LON 3650 10304 3650 10300 3661 10300 3657 10270
3622 10292 3629 10304
TIME...MOT...LOC 2016Z 292DEG 16KT 3645 10313
GuerreroSpecial Weather Statement National Weather Service Amarillo TX 339 PM CDT Tue Apr 21 2020 TXZ001-002-212130- Sherman TX-Dallam TX- 339 PM CDT Tue Apr 21 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERMAN AND EAST CENTRAL DALLAM COUNTIES UNTIL 430 PM CDT... At 339 PM CDT, Doppler radar was tracking a strong thunderstorm near Conlen, or 7 miles southwest of Stratford, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Stratford and Conlen. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for the Panhandle of Texas. LAT...LON 3616 10216 3624 10231 3649 10216 3635 10188 TIME...MOT...LOC 2039Z 208DEG 14KT 3626 10218 Guerrero
Special Weather Statement
National Weather Service Amarillo TX
416 PM CDT Tue Apr 21 2020
TXZ008-212200-
Hutchinson TX-
416 PM CDT Tue Apr 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HUTCHINSON COUNTY
UNTIL 500 PM CDT...
At 416 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sanford, or 9 miles northwest of Borger, moving northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Borger, Fritch, Stinnett, Sanford and Pringle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.
LAT...LON 3581 10162 3602 10152 3577 10120 3562 10149
3562 10162
TIME...MOT...LOC 2116Z 224DEG 18KT 3573 10155
GuerreroSpecial Weather Statement
National Weather Service Amarillo TX
438 PM CDT Tue Apr 21 2020
TXZ003-212215-
Hansford TX-
438 PM CDT Tue Apr 21 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HANSFORD COUNTY UNTIL 515
PM CDT...
At 438 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Gruver, or 19 miles west of Spearman, moving
northeast at 30 mph.
Up to nickel size hail and wind gusts of 50 to 55 mph will be
possible with this storm.
Locations impacted include...
Gruver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
LAT...LON 3634 10108 3607 10151 3616 10162 3627 10162
3650 10144 3650 10134
TIME...MOT...LOC 2138Z 222DEG 25KT 3619 10155
FergusonThe Amarillo radar (KAMA), 111 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
8 hail, 2 funnel cloud. Local standard time, as filed.
There was a public report of penny size hail just south of Gruver, TX.
A trained spotter reported penny size hail.
This report of a funnel cloud 6 miles southwest of Stratford was received via mPING.
This report of a funnel cloud 5 miles southwest of Sunray was received via mPING.
Copious amounts of half dollar size hail were reported by a storm chaser on U.S. Highway 60 south of Canadian.
A trained spotter and storm chaser reported one inch hail just south of Canadian.
Accumulating hail completely covered State Highway 33, to a depth of 3 to 4 inches, creating a swath which extended east to the Oklahoma state line. Most hail stones were one-half to one inch in diameter with occasional stones of 2 inches noted.
A trained spotter 7 miles south-southwest of Lake Marvin reported quarter size hail.
A storm chaser's reported golf ball size hail 10 miles south of Lake Marvin.
Quarter sized hail was observed 10 miles east-northeast of Lora.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877957, 877959, 878999, 879000, 877960, 877964, 877992, 877993, 877997, 877998.